New Mexico, 2015Damaging Wind in New Mexico, September 17, 2015
September 17, 2015 · NWS MAF · 1 event in 1 county or zone
There was a weakened subtropical ridge in place with good moisture, intense heating, and upslope winds present across southeast New Mexico. A lee surface trough was also present across the plains of southeast New Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a weakened subtropical ridge in place with good moisture, intense heating, and upslope winds present across southeast New Mexico. A lee surface trough was also present across the plains of southeast New Mexico. These conditions resulted in thunderstorms with gusty winds developing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 4:37 PM MST, 13 minutes earlier.
Area forecast discussion, Sep 17, 4:37 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT THU SEP 17 2015
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Scattered thunderstorms are possible at CNM and HOB this evening.
Expect storms to decrease in coverage as the evening progresses.
Otherwise, VFR conditions overnight with southerly winds.
&&
.PREV DISCUSSION... /issued 229 PM CDT THU SEP 17 2015/
DISCUSSION...
An upper level high pressure system centered in central Texas will
slowly flatten and sink south into Mexico through Sunday as a
couple of upper level troughs track across the northern states.
This will allow the chance of thunderstorms to increase across
the mountains, southeast New Mexico Plains, upper Trans Pecos and
western Permian Basin this evening and Friday afternoon and night.
This will be due to topography and intense heating along and east
of a surface lee trough. Not expecting much in the way of severe
storms given modest cape and shear progged. Expecting another
day of above normal temperatures Friday with the ridge still
nearby.
The aforementioned upper level troughs will also drop a cold
front south into the forecast area late Friday night through
Saturday night. This will increase precipitation chances further
Saturday and Saturday night with mainly widely scattered to
scattered thunderstorms expected areawide. The exception at this
time appears to be the Big Bend Region and the lower Trans Pecos
furthest away from the front. Some stronger storms look possible
Saturday with bulk shear forecast of 20 to 30 knots. High temperatures
are expected to drop back to at or below normal values across a
significant area due to the frontal passage and increasing cloud
cover.
By Sunday and through much of next week, precipitation chances
look to significantly decrease again with the front gone and the
upper level ridge building back into the forecast area. An isolated
afternoon and evening thunderstorm cant be totally ruled out in
the mountains with upslope flow but not worth mentioning on
several of those days. Temperature's should rebound again to
above normal values underneath the ridge.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99
Hazardous weather outlook, Sep 17, 10:21 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1221 PM CDT THU SEP 17 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1221 PM CDT THU SEP 17 2015 /1121 AM MDT THU SEP 17 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO ON FRIDAY...INCREASING IN COVERAGE ACROSS THE
ENTIRE AREA SATURDAY WITH THE ARRIVAL OF A COLD FRONT. FREQUENT
LIGHTNING...GUSTY WINDS...AND BRIEF HEAVY RAINFALL ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 17, 2:07 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT THU SEP 17 2015
NMZ028-TXZ058-059-172200-
EDDY COUNTY PLAINS NM-REEVES COUNTY AND UPPER TRANS PECOS TX-
LOVING TX-
407 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHEASTERN
CULBERSON...NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...
AT 407 PM CDT/307 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES WEST OF ORLA...OR 29 MILES WEST OF MENTONE...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BLUFF RESERVOIR...RED BLUFF AND ORLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3161 10410 3182 10429 3222 10392 3187 10361
TIME...MOT...LOC 2107Z 235DEG 14KT 3182 10408
82
Special weather statement, Sep 17, 2:30 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM MDT THU SEP 17 2015
NMZ029-172215-
NORTHERN LEA COUNTY NM-
330 PM MDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 415
PM MDT...
AT 328 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF BLEDSOE...OR 21 MILES NORTHEAST OF TATUM...MOVING
NORTHEAST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN LEA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING..ESPECIALLY ALONG PORTIONS OF STATE HIGHWAY 125
AND FARM TO MARKET ROAD 769. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3341 10305 3340 10307 3344 10319 3346 10320
3356 10317 3357 10315 3357 10306
TIME...MOT...LOC 2128Z 237DEG 6KT 3350 10309
67Special weather statement, Sep 17, 4:23 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM MDT THU SEP 17 2015
NMZ028-033-034-180015-
EDDY COUNTY PLAINS NM-CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
523 PM MDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 615 PM MDT...
AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAVERN CITY AIR TERMINAL...OR NEAR CARLSBAD...MOVING NORTHEAST AT 40
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...CAVERN CITY AIR TERMINAL...OTIS...HALFWAY
AND LIVING DESERT STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3224 10428 3239 10439 3272 10382 3249 10366
TIME...MOT...LOC 2323Z 232DEG 34KT 3236 10427
67
Special weather statement, Sep 17, 4:23 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM MDT THU SEP 17 2015
NMZ028-033-034-180015-
EDDY COUNTY PLAINS NM-CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
523 PM MDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 615 PM MDT...
AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CAVERN CITY AIR TERMINAL...OR NEAR CARLSBAD...MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...CAVERN CITY AIR TERMINAL...OTIS...HALFWAY
AND LIVING DESERT STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3224 10428 3239 10439 3272 10382 3249 10366
TIME...MOT...LOC 2323Z 232DEG 34KT 3236 10427
Thunderstorm Wind, Eddy
- When
- September 17, 4:50 PM MST
- Where
- Eddy County, Carlsbad
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.420, -104.230
A thunderstorm moved across Eddy County and produced an estimated 60 mph wind gust in Carlsbad. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in Wisconsin, September 17 to 18, 2015$42,000 · 70 kt wind · 3 events
- Damaging Winds in Illinois, September 17, 2015$30,000 · 2 events
- Flash Flooding in Wisconsin, September 17, 2015$25,000 · 3 events
- Lightning Strike in Wisconsin, September 17, 2015$20,000 · 1 event
- Hail and Damaging Winds in Kansas, September 17 to 18, 20151.5 in hail · 10 events
- Hail in Iowa, September 17, 20151.75 in hail · 9 events
- Hail in Iowa, September 17 to 18, 20151 in hail · 6 events
- Flash Flooding and Hail in Minnesota, September 17, 20151 in hail · 5 events
- Hail in Nebraska, September 17, 20151 in hail · 3 events
- Funnel Clouds in Oregon, September 17, 20152 events
- Flash Flood and Damaging Wind in Illinois, September 17 to 18, 201552 kt wind · 2 events
- Hail and Damaging Wind in Missouri, September 17, 201552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597788.